Adenosine for sinus tachycardia: Try to avoid this!

This is the feedback I gave the student on this case. (Recall that this was a young adult male who presented with dyspnea, chest pain, as well as pre-syncope, whose initial ECG showed a brisk tachycardia which went up to the 170s at points):

At 150, about to speed up.

Bottom line:

“As you point out, this was sinus tachycardia. When you have sinus tachycardia, you have to look for causes and treat those. I encourage you to read David Baumrind’s excellent essay on this topic for a different explanation. Here’s mine.

Sinus Tachycardia

“Sinus tachycardia can be caused by hypovolemia, cardiogenic shock, hypoxia, thyroid storm, cocaine intoxication, alcohol withdrawal, or massive pulmonary embolism. Sinus tachycardia is not an arrhythmia, it’s a symptom. The patient is telling you – through their vital signs – that their body is being stressed by something. You have to figure out what this stress is, and treat that.

You (the student) did all the right things to address the sinus tachycardia; getting a history and physical to suggest causes, performing a few tests to catch things the exam didn’t reveal, and trying a few interventions (like oxygen and fluids) that can act as therapy as well as being diagnostic.

 

The patient had a massive PE, as well as moderate thyrotoxicosis. There was little in the exam or ECG to suggest these, so transport to the ED with supportive care was about the best you could have shot for.

The big thing to know about thyrotoxicosis and about PE  is that adenosine doesn’t help either of those.

Adenosine

“What is adenosine used for? For briefly blocking off the AV node from conduction when the patient has a reentrant rhythm. The most common examples of reentrant rhythms are AVRT and AVNRT, but we usually just lump them together as PSVT. Many people just shorten this to SVT, although this is sloppy medical language.

What is SVT?

“But,” you might say, “this was SVT, because it was over 150 bpm!” This is not true at all, and not what ACLS says.

  • First off, many cases of PSVT/AVNRT/AVRT have a heart rate under 150. There are two examples at my blog – go check it out!
  • Second, many patients with sinus tachycardia have a HR over 150, as you well know. If they have severe symptoms, chest pain, feelings of doom, shortness of breath, whatever – you have to figure out the cause, and treat it (E.g. with fluids, oxygen, intubation, benzos – whatever is appropriate for the clinical context).

Heck, when I run up from the cafeteria, my heart rate gets up over 150, just from the unexpected physical effort. The treatment isn’t adenosine; I just have manyto rest for a moment! Go back and look at the ACLS chapter. It suggests that a narrow complex tachycardia is unlikely to be the primary cause of hemodynamic problems if the HR is under 150. That means, if the patient is crashing, a tachycardia of 140 (whether it’s AF, PSVT, MAT, whatever) probably isn’t the reason they’re crashing. I.e.; the hemorrhage/hypoxia/sepsis is the problem, not the rhythm itself. For some odd reason though, this has been profoundly misinterpreted by some in the EMS community. I assure you, no physician I know believes “HR > 150 means SVT.”

Don’t block the AV node in sinus tach.

“So, this patient had a clear-cut sinus tachycardia. Adenosine was not indicated – in fact it is contraindicated. Your paramedic preceptor should have been encouraging you to look for the cause of the sinus tachycardia. And it isn’t just adenosine – you don’t want to use any AV blockers in this situation.

  • Metoprolol is only indicated for the treatment of sinus tachycardia in a few unique circumstances (e.g. thyroid storm).
  • Calcium-channel blockers are almost never indicated in sinus tach, and the potential to harm is significant. For example, if you give diltiazem to a patient in cardiogenic shock (and sinus tachycardia), you might as well have shot them in the head. (Yes, I have seen this happen. Not good.)

Thanks anonymous student for your help with this post!

Thank you for being very open about your thinking in this case. I know that you are (were?) very proud about this case, and no one likes to hear that they were off in their judgment. However, when I’ve made mistakes in the past, I’ve endeavored to keep other folks from doing the same thing. You keep doing the same!”

“An expert is a person who has made all the mistakes that can be made in a very narrow field.” Bohr

9 Comments

  • Shay says:

    After reading this article, and hear me out because I almost worship the teachings of this website, I submit that I leterally just yesterday had that one in a million contradiction. 16yo healthy female, daily meds: OTC Claritin 5mg PO once daily, HX: “Anxiety”, NKDA. Called to the school for a child with a pulse of 247. Naturally were thinkin “YEAH, RIGHT!”. Get there to find this pt in no distress, looks calm, skins in great condition. Palpated radial pulse of 67. Yay! They healed her! Mom asks for transport anyways, which we happily oblige. Load up, get in the truck. Cardiac monitor shows a Sinus Tach at 250, no joke! She looked as calm and relaxed as she was in the school. No radials palpable, carotids match the monitor. 12 lead ruled out V Tach with aberrancy. IV secured R AC, pt given 6mg Adenosine (my agency is old school). She converts to a Sinus Tach at 140 and stays there. Not once did she report pain, weakness, SOB, or any other general discomfort. Per the ER all her tests were negative…including thyroid screens and tox screens. Electrolytes couldnt be better. All the Docs were stumped… Maybe just “Anxiety”?

    • I highly doubt it was anxiety!

      I’m not sure what you mean by a contradiction, since this could very easily have been a reentrant rhythm. Additionally, I’m not sure you could have even been able to confirm sinus activity at that rate!

      Intriguing story – do you have copies of the ECGs?

    • Brandon O says:

      She may not have had anxiety, but I bet she was a carrier…

  • Mel says:

    I experience bouts of tachycardia. I had it investigated about 5 years ago after being woken during the night by projectile vomiting and feeling my heart racing/thumping with carotid pulse that I could certainly palpate but had no chance of counting (whether the 2 symptoms were related or coincidental, I don’t know). I’ve had multiple ECG’s, holter monitors and event monitors which have recorded rates over 200bpm with no other symptoms, no pattern of when it occurs, or what I am doing when it occurs. The result has always been the same – sinus tachy. I’ve had so many blood tests I looked like a pin cushion – all were normal. The cardiologist cannot find any reason for this, and his advice is if I experience tachycardia with unidentified cause along with any other cardiac symptoms, call an ambulance. I am otherwise fit and healthy, so it’s a bit of a mystery. I continue to have regular check ups just in case anything changes, but otherwise it’s life as normal. Sometimes it just happens!

    • Highly unusual for this to be sinus at that rate!

    • Anne says:

      If it were me, I would seek a second opinion; consult an electrophysiologist. Unlikely that you had sinus tachycardia at that rate.

      • Daniel says:

        I would agree. A rate above 200, even in children, is extremely unlikely to be a sinus rhythm. Plus, the fact that it converted successfully with Adenosine makes it evident to me that it was a re-entrant rhythm of some kind. All adenosine does is to block AV nodal conduction, which is how it gets rid of re-entrant electrical activity. Sinus rhythm means that the rate comes only from the SA node, and nowhere else. Blocking AV nodal conduction will do absolutely nothing to the intrinsic pacemaking rate of the SA node (or anywhere else above the AV node, for instance atrial flutter with RVR).

  • bob says:

    I have a better answer for Shay’s patient (and Mel) and it’s called lone a-flutter because I just had it diagnosed in me. I’m looking at my ekg showing a rate of 230 which fooled the doc who thought it was svt’s until I told him I had no history of anything and talked him out of the adenosine kick in the chest. After going through the full ER workup and staying pink, warm, dry with no chest pain, syncope or anything else but mostly annoyed the cardiologist told me that strip was actually 1:1 flutter. Actually that day in the ER they captured enough screwy rhythms and events to write at least 4 chapters of an ekg book. Since then they’ve also captured some a-fib on a strip and, after all the various tests to rule out obstructive sleep apnea, thyroid, etc. the doc says I’m an excellent candidate for cryo ablation and the root cause *may* be from cycling and an enlarged atrium. YMMV.

  • Chrissy lynch says:

    I recently had a young male of 24 years who had heart rate of 220, sinus rhythm, all other obs good, had recently smoked weed.

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *